Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 23, NWS Topeka, KS

May 30, 1999Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this tornado warning at May 30, 1999, 10:10 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1999, 10:10 PM CDT (03:10 UTC)
Expired
May 30, 1999, 10:40 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Pottawatomie County, KS, Riley County, KS

What was reported inside it

TimeReportWhereRemark
May 30, 10:40 PM CDTHail 0.75Olsburg, KS
May 30, 10:43 PM CDTHail 1Randolph, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KTOP 310312 RRA
TORTOP
KSC149-161-310345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SUN MAY 30 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
  NORTH CENTRAL RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 1040 PM CDT

* AT 1008 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO 4 MILES WEST
  OF RANDOLPH...OR ABOUT 16 MILES EAST OF CLAY CENTER...MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  RANDOLPH
  OLSBURG

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...LEAVE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 30, 2:42 PM CDT, 7 hours 28 minutes earlier.

Area forecast discussion, May 30, 2:42 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT SUN MAY 30 1999

...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES...

IN THE SHORT TERM...MONITORING NORTH CENTRAL KANSAS FOR CONVECTIVE
DEVELOPMENT.  MSAS LIFTED INDICES WERE -8 AT 19Z ACROSS NORTH
CENTRAL KANSAS.  MOISTURE CONVERGENCE HAS BEEN SUSTAINED OVER THIS
AREA FOR THE LAST SEVERAL HOURS.  WOULD EXPECT STORMS TO FIRE
BETWEEN HILL CITY AND CONCORDIA WITHIN THE NEXT TWO HOURS.

FARTHER DOWN THE ROAD...WILL GENERALLY FOLLOW THE AVN AS BOTH THE
NGM AND ETA HAVE THEIR PROBLEMS.  CONVECTION IS BEGINNING TO FIRE
ALONG THE FRONT IN CENTRAL NEBRASKA...AND STILL THINK THIS HAS THE
POTENTIAL FORM A MCS AND MOVE INTO NORTH CENTRAL KANSAS OVERNIGHT.

MEMORIAL DAY LOOKS TO QUITE THE CHALLENGE.  AVN SUGGESTS FRONT WILL
STALL OVER NORTHERN KANSAS TOMORROW MORNING...WITH STRONG LOW LEVEL
SOUTHEAST FLOW FORMING BY AFTERNOON AS A SURFACE LOW DEVELOPS OVER
NORTHWEST KANSAS.  LOW LEVEL MOISTURE LOOKS TO BE NO PROBLEM WITH
850 DEW POINTS IN THE 13 TO 16C RANGE.  INSTABILITY DOESNT LOOK BE
A PROBLEM EITHER WITH THE AVN FORECASTING CAPES OVER 2500 J/KG...
PROVIDING TONIGHTS CONVECTION DOESNT LEAVE TOO MANY CLOUDS BEHIND.
WOULD EXPECT SCATTERED CONVECTION TO FIRE NEAR THE WARM FRONT DURING
THE AFTERNOON...WITH MORE WIDESPREAD ACTIVITY MONDAY NIGHT AS A
STRONG SHORT WAVE RIDES ALONG THE FRONT.  CONCERNED ABOUT SEVERE
POTENTIAL ON MEMORIAL DAY WITH SHEAR ALONG THE WARM FRONT AND AMPLE
INSTABILITY...HOWEVER TONIGHTS CONVECTION MAKES IT TOO DIFFICULT TO
PIN DOWN THE AREA WITH THE GREATEST THREAT.

CONVECTIVE COMPLEX SHOULD EXIT THE AREA TUESDAY MORNING.  WITH
PRECIPITABLE WATER VALUES RUNNING VERY HIGH...COULD SEE FLOODING BY
TUESDAY MORNING...ESPECIALLY IF HEAVY RAINS FALL TONIGHT.

GENERALLY FAVORED THE AVN/FAN GUIDANCE AS THE NGM IS TOO WARM ON
MEMORIAL AND A LITTLE COOL ON TUESDAY.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:37 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington63 min
May 30, 7:54 PM CDTSevere Thunderstorm WarningTOPClay, Washington31 min
May 30, 8:21 PM CDTSevere Thunderstorm WarningTOPClay44 min
May 30, 8:23 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
May 30, 8:34 PM CDTSevere Thunderstorm WarningTOPWashington51 min
May 30, 8:57 PM CDTTornado WarningTOPClay33 min
May 30, 9:04 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington31 min
May 30, 9:28 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington32 min
May 30, 9:28 PM CDTTornado WarningTOPClay, Riley42 min
May 30, 9:58 PM CDTSevere Thunderstorm WarningTOPClay, Cloud47 min
May 30, 10:42 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa43 min
May 30, 10:46 PM CDTSevere Thunderstorm WarningTOPGeary, Riley44 min
May 31, 12:59 AM CDTSevere Thunderstorm WarningTOPAnderson26 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.